Hail, Yankton
- When
- May 8, 10:29 PM CST
- Where
- Yankton County, 3 mi W of Yankton
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.867, -97.450
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 8, 8:35 PM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 935 PM CDT SAT MAY 8 2004 .DISCUSSION... STG WMFNT HOLDING POSITION AT BEST TO BEING DRIVEN SWRD BY RAIN COOLED AIR POOL. DEPTH OF STABLE AIR STILL 3-4 KFT AT NLG...AND 5-6KFT HERE ON VWP. MOST OF LIFT SEEMS TO BE IMMEDIATELY ALG FRONTAL BOUNDARY AND MORE GRADUAL TO N. THEREFORE...SEEMS LOGICAL THAT SHORT TERM FOCUS FOR CONVECTION WL REMAIN TO S...AND THUS WATCH CANCELLED EARLY ACRS SE. HOWEVER...AS LLJ STARTS TO INCRS AND VEERS SOMEWHAT...COULD SEE A FEW CELLS START TO FORM AND DRIFT BACK TOWARD SERN CWA. ALSO...CONVECTIVE COMPLEX ACRS WRN SD WORKING EWRD. WHILE AIRMASS IS NOT AS QUALITY...AND WL SOON BE ENCOUNTERING MODIFIED AIR BY CONVECTION TO S...WL CONTINUE TO FEED OFF ELEVATED INSTABILITY AND SHUD NOT TOTALLY DISAPPEAR BEFORE WORKING AT LEAST THRU MOST OF SD CWA. WL INCRS POPS TO LKLY ACRS FAR NW...TAPER TO SCT WORKING EWRD...AND THEN CHC FAR E...TAKING BETTER PCPN WITH WAVE ACRS N. WL HAVE TO WATCH TO SEE IF LLJ CAN SUSTAIN CLUSTER OF STORMS ON SRN EDGE OF COMPLEX WHICH LOOK TO FAVOR WRN MO RVR COUNTIES IN 2-3H... WHICH APPEARS TO BE GREATEST OF MINIMAL SEVERE THREAT OVERNIGHT. .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1145 AM CDT SAT MAY 08 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE AREA TODAY. AT THIS TIME HOWEVER...IT APPEARS THAT THE MOST PROMINENT THREAT FOR SEVERE WEATHER LATE THIS AFTERNOON AND EVENING WILL BE ALONG AND SOUTH TO SOUTHEAST OF A YANKTON...TO SIOUX FALLS...TO WINDOM MINNESOTA LINE. THE MAIN SEVERE WEATHER THREAT IN THE AREA MENTIONED IS LARGE HAIL UP TO 2 INCHES...AND A POSSIBLE WIND GUST TO 70 MPH. ELSEWHERE IN THE SIOUX FALLS FORECAST AREA...AN ISOLATED SEVERE STORM IS POSSIBLE AS A MID LEVEL DISTURBANCE MOVES CLOSER...WITH HAIL UP TO ABOUT ONE INCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY AFTERNOON THROUGH MONDAY...GENERALLY EAST OF A LINE FROM TYNDALL SOUTH DAKOTA TO PIPESTONE MINNESOTA. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE WEATHER THREATS. ALSO THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS OVER MUCH OF THE AREA TUESDAY INTO TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 731 PM CDT SAT MAY 8 2004 IAZ020>022-031-032-NEZ013-014-SDZ071-090046- BUENA VISTA IA-CHEROKEE IA-DAKOTA NE-DIXON NE-IDA IA-PLYMOUTH IA- UNION-WOODBURY IA- 731 PM CDT SAT MAY 8 2004 ...SEVERE THUNDERSTORM NUMBER 163 HAS BEEN CANCELLED FOR NORTHWEST IOWA...EXTREME NORTHEAST NEBRASKA AND FAR SOUTHEAST SOUTH DAKOTA... SEVERE WEATHER IS EXPECTED TO REMAIN SOUTH OF THE AREA THIS EVENING. PS
The Sioux Falls radar (KFSD), 99 km away, was scanning. The volume nearest the first event began at 04:31 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402621, 5402622.